Objective: To report a case of an interaction between inhaled corticosteroids and itraconazole causing iatrogenic Cushing's syndrome and provide a review of the relevant literature.
Case summary: A 70-year-old white woman on long-term treatment with high-dose inhaled corticosteroids for asthma was diagnosed as having Scedosporium apiospermum infection of the skin and subcutaneous tissues. As a result, she was treated with itraconazole for 2 months. She subsequently developed Cushing's syndrome due to a probable cytochrome P450-mediated interaction between itraconazole and budesonide. She also had secondary adrenal insufficiency requiring prolonged treatment with replacement hydrocortisone.
Discussion: Budesonide is a potent glucocorticoid that is metabolized in the liver by the CYP3A4 isoenzyme to inactive metabolites. Itraconazole is a potent cytochrome P450 inhibitor. It can inhibit the metabolism of oral or inhaled corticosteroids, producing cortisol excess leading to Cushing's syndrome and adrenal insufficiency. An assessment of causality indicated a possible adverse interaction between itraconazole and budesonide.
Conclusions: The combination of itraconazole and inhaled corticosteroids is increasingly being used to treat conditions such as allergic bronchopulmonary aspergillosis. Clinicians need to be aware of the potential for an interaction between such a combination.